Generic Difference of Expected Vote Share and Probability of Victory Maximization in Simple Plurality Elections with Probabilistic Voters
In this paper I examine single member, simple plurality elections with n > 2 probabilistic voters and show that the maximization of expected vote share and maximization of probability of victory are “generically different” in a specific sense. More specifically, I first describe finite shyness (Anderson and Zame (2000)), a notion of genericity for infinite dimensional spaces. Using this notion, I show that, for any policy x in the interior of the policy space and any candidate j, the set of n-dimensional profiles of twice continuously differentiable probabilistic voting functions for which x simultaneously satisfies the first and second order conditions for maximization of j’s probability of victory and j’s expected vote share at x is finitely shy with respect to the set of n-dimensional profiles of twice continuously differentiable probabilistic voting functions for which x satisfies the first and second order conditions for maximization of j’s expected vote share.
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Mas-Colell,Andreu, 1990.
"The Theory of General Economic Equilibrium,"
Cambridge University Press, number 9780521388702, March.
- Mas-Colell,Andreu, 1985. "The Theory of General Economic Equilibrium," Cambridge Books, Cambridge University Press, number 9780521265140, December.
- repec:cup:apsrev:v:68:y:1974:i:01:p:135-152_23 is not listed on IDEAS
- Hinich, Melvin J., 1977. "Equilibrium in spatial voting: The median voter result is an artifact," Journal of Economic Theory, Elsevier, vol. 16(2), pages 208-219, December.
- Hinich, M., 1976. "Equilibrium in Spatial Voting: The Median Voter Result is an Artifact," Working Papers 119, California Institute of Technology, Division of the Humanities and Social Sciences.
- Anderson Robert M. & Zame William R., 2001. "Genericity with Infinitely Many Parameters," The B.E. Journal of Theoretical Economics, De Gruyter, vol. 1(1), pages 1-64, February. Full references (including those not matched with items on IDEAS)
When requesting a correction, please mention this item's handle: RePEc:wpa:wuwppe:0502006. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (EconWPA)
If references are entirely missing, you can add them using this form.